Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 23, NWS Kansas City, MO

March 14, 2020Cooper County, Saline County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 14, 2020, 6:24 PM CDT for Cooper County, Saline County, Missouri. It took effect at Mar 15, 2020, 11:12 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2020, 6:24 PM CDT (23:24 UTC)
In effect from
Mar 15, 2020, 11:12 AM CDT
Expired
Mar 15, 2020, 8:31 PM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cooper County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Blue Lick (BLVM7).

Action stage
19 ft
Minor stage
24 ft
Moderate stage
29 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06908000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 14, 2:55 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 14, 2:55 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
255 PM CDT Sat Mar 14 2020

.Discussion...
Issued at 254 PM CDT SAT MAR 14 2020

Satellite and radar reveal that the majority of the precipitation
has shifted to the south with the low level warm frontal forcing.
There is still a band of showers/snow showers over central Missouri
oriented more N to S that is more associated with the mid and upper
level shortwave trough and PVA. Soundings over northern Missouri
indicate some convective instability in the mid levels around the
dendritic snow growth zone. Radar has confirmed this with a cellular
appearance and some surface obs dropping visibility below a mile
along the IA/MO border. With this band of snow showers and lower
visibilities pushes through that region we decided to keep the
winter weather advisory in place until it expires at 4PM CDT. This
shortwave will quickly push out of the area by this afternoon
leaving a cooler airmass and stratus deck in place for a while.
Winds will stay out of the east keeping us cool again tomorrow with
lows near freezing and highs only in the lower 40s with cloudy
skies.

A shortwave trough will move into CO/KS Sunday night causing a drop
in pressure and heights in the low levels and shifting winds to the
south. This will cause WAA and isentropic accent to return to the
area Monday in the southern portion of our area. Ridging in the
lower levels will most likely keep the majority of the precipitation
south of the Missouri River, but some guidance does have some QPF
associated with the shortwave trough aloft over northern Missouri.
The tail end of a cold front from NE/IA will push through the area
Monday night into Tuesday creating some PoP chances Tuesday morning
with the afternoon looking dry with northerly winds as high pressure
builds into the region.

The middle of the week looks to become active as the continuous
pattern of a cut-off low over the SW CONUS occurs again. The first
wave of energy moves into the region Tuesday night with a fast
moving shortwave trough. Cyclogenesis over southern KS helps develop
a LLJ which will provide the focus for some possible moderate
rainfall Wednesday. Strong mid and upper level southwest flow from
the Pacific will add to the low level moisture from Gulf of Mexico
to produce a very moist atmosphere. PWAT values above 1" are likely
put develop over the area with tropical-like soundings on the GFS.
There does look to be some weak MUCAPE and instability as this
feature pushes through so rain rates could be relatively high with
some minor flooding possible. This system will likely just be the
pre-event for the next system as a more negatively tilted trough
exits the Rockies Thursday morning. Models have been hinting at this
system for a while and still don't have a complete consensus, but
they do all have a large low pressure system forming up quickly over
the Central Plains Thursday. The placement of the warm front and how
much heating we can get Thursday may decide a lot in terms of
possible severe weather. There is plenty of 0-6km shear (60-80kt)
and even SRH (300+) up near the warm front, so where MLCAPE can
develop and a trigger (heating or the front) will decide the severe
weather outcome. It is a ways out, but definitely worth watching.
Flooding may also be a concern if the warm front trends further
south with a fully saturated ground likely by that point.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1225 PM CDT SAT MAR 14 2020

IFR ceilings are in place over most of the are except for a few
places along the KS border. Over the next few hours the drizzle
will push east into central Missouri allowing for ceilings to
slightly rise above IFR into the lower MVFR range, but visibility
will improve to MVFR or VFR. This will likely last into the
overnight hours before some cooling in the lower levels helps to
saturate towards the surface which will lower ceilings once again
to IFR conditions going into the morning. These conditions will
lat until we heat up Sunday with ceilings lifting to MVFR around
the end of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Winter Weather Advisory until 4 PM CDT this afternoon for
     MOZ005>008-015>017.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Mar 14, 4:38 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
438 AM CDT Sat Mar 14 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-150945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
438 AM CDT Sat Mar 14 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A mix of rain, snow, and sleet will be possible this morning along
and north of the Interstate 70 corridor. Snowfall accumulations on
the order of 1-2 inches on grassy/elevated surfaces are possible
this morning across northern Missouri, north of Highway 36. Rain is
expected elsewhere.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of active weather is expected Wednesday into Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:21 PM CDTRiver Flood WarningEAXCass, Henry, Johnson34 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.